Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Springfield, MO

February 6, 2019Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 6, 2019, 11:45 PM CST for Stone County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2019, 11:45 PM CST (05:45 UTC)
Expired
Feb 7, 2019, 12:00 AM CST
In force
15 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stone County, MO

The radar

The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KSGF 070545
SVRSGF
MOC209-070600-
/O.NEW.KSGF.SV.W.0009.190207T0545Z-190207T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1145 PM CST WED FEB 6 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Stone County in southwestern Missouri...

* Until midnight CST.

* At 1145 PM CST, a severe thunderstorm was located near Galena, or
  10 miles southwest of Highlandville, moving east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Galena...                         Mccord Bend...
  Hurley...                         Ponce de Leon...
  Elsey...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3680 9358 3682 9358 3699 9346 3699 9334
      3682 9334 3682 9331 3674 9331
TIME...MOT...LOC 0545Z 247DEG 56KT 3686 9344 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 9:33 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 6, 9:33 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
933 PM CST Wed Feb 6 2019

.MESOSCALE DISCUSSION...

A stationary front is currently (0330Z) lined up roughly from Jane
to Ozark, to Montauk State Park. South of this line, instability
continues to increase with additional moisture flux into the lower
trop.

RAP13, NAM, and HRRR low level cape (ML-3km) fields suggest
values increasing between 30 and 90 j/kg through the overnight
hours within a highly sheared airmass across southern Missouri.
This region will experience the better chances of organized storm
development capable of producing tornadoes, large hail, and
damaging wind gusts.

There is also a large hail risk north of the front where cape
rooted from elevated parcels will exceed 1000 j/kg through the
night.

High resolution CAMS show deep convection increasing through the
night across much of southern Missouri. This will also pose a
flash flood risk as one state route low water crossing has been
barricaded by MODOT in northern Wright County (Elk Creek at
Highway Z).

&&

.SHORT TERM...(This evening through Thursday)
Issued at 158 PM CST Wed Feb 6 2019

A strong frontal boundary remains draped from southwest to
northeast from northwestern Arkansas to around the Dent/Shannon
County line. South of the front, temperatures are in the upper 50s
and lower 60s. North of the front, temperatures are much colder
with readings still in the upper 20s from around Pittsburg, Kansas
to Warsaw, Missouri. Showers continue this afternoon mainly south
of the front in the warm sector, however areas of freezing
drizzle have persisted north of the freezing line. Areas of dense
fog also persist north of the front.

As we head into this evening, that warm front will creep north as
strong height falls begin to overspread the region. Short term and
hi res models are still struggling with the extent that the front
shifts north. Current thinking is it will nudge as far north as a
Cassville to Marshfield to Rolla line late this evening.
Meanwhile, surface low pressure will continue to deepen and slowly
swing northeast along this front. The potential for dense fog will
remain tonight to the north of the front.

Of greater concern will be significant wintry weather along with
the threat for severe storms and flooding. Starting with "warm"
side of the storm, we continue to believe that all modes of severe
weather will be possible from this evening into early Thursday
morning. Supercell and line segment convective modes will be
possible throughout the evening with a greater likelihood for
line segments as the main forcing gets into the area late tonight.

Enough MLCAPE (500-900 J/kg), deep layer shear, and low level
background helicity will exist for a supercell tornado threat.
Storms near the front will have to be watched closely as they will
tend to track right along this boundary (increasing the potential
for enhanced vorticity ingestion). The RAP model has also nudged
up significant tornado values over the last few runs, thus we are
going to maintain the threat for a strong tornado or two.

We have also expanded the potential for large hail to include
areas north of the surface front as MUCAPE values will be
sufficient to support quarter-sized hail. Any supercells in the
warm sector would have the potential to produce hail up to the
size of ping pong balls.

As for line segments, low-level shear vectors will favor
mesovortex tornadoes with anything bowing towards the east or
northeast. Additionally, damaging straight-line wind gusts will
be possible with any bowing line segments and mesovortices.

We also remain concerned with the flooding potential of creeks,
streams, and low water crossings across mainly southern Missouri.
Many locations have already seen rainfall amounts of 0.50" to
1.25". Additional rainfall amounts into early Thursday will likely
be in the 1.00" to 2.00" range.

Moving to the winter side of this storm system, short term models
have continued their trend of increasing QPF as the main upper
level support approaches. A large amount of this QPF appears to be
convective in nature. When it comes to precipitation type,
convective precipitation really throws a wrench into the forecast.

We believe that a combination of freezing rain and thunderstorms
producing sleet will be the main precipitation types as we get
into tonight. This will especially be true north of a Joplin to
Stockton to Versailles line where an Ice Storm Warning is in
effect. Expected additional ice amounts from 0.20" to 0.40" can be
expected. Additionally, sleet amounts of 0.10" to 0.25" are
expected. Given the expected thunderstorms, some localized areas
may easily exceed 0.50" of sleet. With northwest winds increasing
late tonight and Thursday morning, there is some concern for
isolated power outages.

As that low begins to swing through the Ozarks, it will drag
that cold front southeast through the Missouri Ozarks late tonight
and Thursday morning. This should result in a transition to a
light wintry mix across much of the remainder of central and
southwestern Missouri. We have therefore posted a Winter Weather
Advisory for this area with that advisory starting at 3 AM. Both
the advisory and warning are set to expire at noon on Thursday as
most precipitation should be wrapping up.

Once precipitation ends on Thursday, the main story then becomes
cold conditions. Temperatures over most areas will either be
steady or will slowly fall with high temperatures occurring in the
morning. Wind chills will actually dip into the single digits
across western Missouri and southeastern Kansas in the afternoon.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 158 PM CST Wed Feb 6 2019

A cold Canadian airmass will be in the process of oozing across
the plains and into the Ozarks Thursday night and into Friday.
Morning lows Friday will bottom out in the upper single digits to
middle teens with wind chills falling from the zero mark to 10
below zero.

Clearing skies will also help allow for radiational cooling to
take place thus temperatures were knocked down a degree or two
from what models had given to start with. Another item that could
make for cooler temperatures will be any ice, snow or sleet that
accumulated through Thursday evening across the region.

The cold air will continue to make its way into the region
through the day Friday. This will keep high temperatures in the
lower 20s across central Missouri to around the freezing mark
across far southern Missouri.

Temperatures will remain cold into Saturday morning with winds
picking up somewhat which will keep morning wind chills in the
zero to 10 below range once again.

By Sunday morning, another round of precipitation will begin to
spread over the region but may be shunted south of the region
briefly early Monday morning. Models are having a hard time with
the storm system for the early to middle portion of next week.
Suffice it to say that the active weather pattern will continue
next week with periods of day time rain and night time wintry
weather through the middle of next week.

Depending on the track and strength of the systems for next week,
we could see another round of what we have currently. The
potential for severe weather and wintry weather is again a
possibility. Welcome to weather in the Ozarks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 554 PM CST Wed Feb 6 2019

A very complex weather pattern over the region will bring
multiple flight concerns for aviators flying into the Ozarks over
the next 24 hours. Ceilings and visibilities will be predominantly
low end MVFR to IFR. A few periods of improved conditions will
occur but will be short lived. Weather ranging from thunderstorms
with hail to dense fog to freezing rain will make the flight
conditions difficult over the area. A cold front will begin to
clear out the region, but not until after 18z Thursday.
Additionally, a very strong low level jet will bring low level
wind shear and gusty surface winds to the area after sunrise
Thursday as well.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday afternoon for MOZ082-083-090>098-
     101>106.

     Dense Fog Advisory until 3 AM CST Thursday for MOZ057-058-
     069>071-079>083-088>098-101>106.

     Winter Weather Advisory from 3 AM to noon CST Thursday for
     MOZ057-058-069>071-079>081-089>095-101>103.

     Ice Storm Warning until noon CST Thursday for MOZ055-056-066>068-
     077-078-088.

KS...Dense Fog Advisory until 3 AM CST Thursday for KSZ101.

     Ice Storm Warning until noon CST Thursday for KSZ073-097-101.

&&

MESOSCALE...Cramer
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Feb 6, 9:23 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
923 PM CST Wed Feb 6 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
923 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Elevated fog risk.
  Significant ice accumulation risk.
  Limited sleet risk.

DISCUSSION...

Dense fog will continue into the overnight hours over areas
generally along and south of the Interstate 44 corridor.
Visibilities will fall to one quarter of a mile at times.

Increasing freezing rain coverage and intensity will occur
through the overnight hours. Ice accumulations of a glaze along
the Interstate 44 corridor to between a quarter to a third of an
inch from Columbus Kansas to Versailles are expected by Thursday
morning.

Some isolated accumulating sleet will also occur along and north
of Interstate 44. Some localized sleet accumulations up to a half
inch may occur.

Strong to severe thunderstorms are possible through the overnight
hours. All modes of severe weather are expected, including large
hail, damaging wind gusts, and tornadoes. A strong tornado or two
will be possible over areas south of a line from Jane to Ozark to
Houston Missouri. The highest frequency of intense storms will
occur after midnight.

A flood risk also exists for portions of southern Missouri
through Thursday, as one to three inches of widespread rainfall
is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms will be ongoing across southern Missouri
early Thursday morning. All modes of severe weather will be
possible, prior to these storms exiting the eastern Ozarks by mid
morning.

A brief period of a mix of freezing drizzle, rain, sleet and snow
will be possible across portions of southeast Kansas and western
Missouri Thursday morning. An additional glaze of ice will be
possible.

Residual flooding of small streams, creeks, and low water
crossing is expected across southern Missouri through Thursday.

Below normal temperatures are expected late in the week with wind
chill values falling into the single digits and teens at times
from Thursday morning into Friday morning. Temperatures will
begin to moderate somewhat Saturday.

There is then a limited threat for some light snow accumulation
from Sunday night into Monday.

Another round of rain will move across portions of the region
Monday into Tuesday which may bring some additional flooding to
portions of the southern Ozarks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight along and south of a
line from Jane, to Ozark, to Houston Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Feb 6, 10:05 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             3 N SHERWIN             37.22N 94.96W
02/06/2019  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORT JUST WEST OF
            COLUMBUS, KS.

&&

KP
Special weather statement, Feb 6, 10:20 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1020 PM CST WED FEB 6 2019

MOZ077-088-070500-
Barton MO-Jasper MO-
1020 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND NORTHERN JASPER
COUNTIES UNTIL 1100 PM CST...

At 1019 PM CST, Doppler radar was tracking a strong thunderstorm near
Mindenmines, or near Pittsburg, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Prairie State Park...             Carl Junction...
Lamar...                          Oronogo...
Jasper...                         Golden City...
Liberal...                        Alba...
Mulberry...                       Purcell...
Nashville...                      Mindenmines...
Arcadia...                        Carytown...
Asbury...                         Neck City...
Lamar Heights...                  Waco...
Irwin...                          Burgess...

This includes Interstate 49 between mile markers 50 and 76.

LAT...LON 3765 9462 3764 9408 3734 9409 3714 9461
TIME...MOT...LOC 0419Z 220DEG 49KT 3740 9460

Burchfield
Local storm report, Feb 6, 10:24 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             2 E REPUBLIC            37.12N 93.44W
02/06/2019  E1.00 INCH       GREENE             MO   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL JUST EAST
            OF REPUBLIC, MO.

&&

KP
Local storm report, Feb 6, 11:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             2 ESE EBENEZER          37.33N 93.28W
02/06/2019  M1.00 INCH       GREENE             MO   TRAINED SPOTTER

            REPORT OF QUARTER SIZE HAIL NORTH OF
            SPRINGFIELD.

&&

KP
Local storm report, Feb 6, 11:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     1 NNW WHEATON           36.78N 94.06W
02/06/2019  M69 MPH          BARRY              MO   PUBLIC

            CWOP SITE RECORDED 69 MPH WIND GUST.

&&
Local storm report, Feb 6, 11:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     5 SSE WILLARD           37.24N 93.40W
02/06/2019  M60 MPH          GREENE             MO   ASOS

            60 MPH WIND GUST REPORTED AT SGF ASOS.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:16 PM CSTSpecial Weather StatementSGFVernon59 min
Feb 6, 8:31 PM CSTSevere Thunderstorm WarningSGFSt. Clair, Vernon29 min
Feb 6, 10:16 PM CSTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk44 min
Feb 6, 10:20 PM CSTSpecial Weather StatementSGFBarton40 min
Feb 6, 10:36 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton54 min
Feb 6, 10:43 PM CSTFlash Flood WarningSGFBarton, Jasper6 hr
Feb 6, 10:48 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede42 min
Feb 6, 10:59 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone61 min
Feb 6, 11:05 PM CSTTornado WarningSGFBarry, Stone40 min
Feb 6, 11:11 PM CSTTornado WarningSGFChristian, Lawrence34 min
Feb 6, 11:22 PM CSTTornado WarningSGFGreene, Lawrence38 min
Feb 6, 11:36 PM CSTTornado WarningSGFChristian, Webster39 min
Feb 6, 11:52 PM CSTTornado WarningSGFChristian, Stone, Taney38 min
Feb 7, 12:01 AM CSTTornado WarningSGFWebster14 min
Feb 7, 12:10 AM CSTSevere Thunderstorm WarningSGFDouglas65 min
Feb 7, 12:15 AM CSTSevere Thunderstorm WarningSGFWebster, Wright45 min
Feb 7, 12:20 AM CSTTornado WarningSGFChristian, Douglas40 min
Feb 7, 12:38 AM CSTAreal Flood WarningSGFCamden, Cedar, Dade, Dallas, Hickory, Laclede and 4 more12 hr
Feb 7, 12:39 AM CSTSevere Thunderstorm WarningSGFLaclede, Texas, Wright34 min
Feb 7, 2:39 AM CSTAreal Flood WarningSGFBarton, Jasper, McDonald, Newton9 hr
Feb 7, 4:48 AM CSTAreal Flood WarningSGFBarton, Jasper6 hr
Feb 7, 4:56 AM CSTSpecial Weather StatementSGFHowell49 min
Feb 7, 5:13 AM CSTSevere Thunderstorm WarningSGFHowell, Oregon17 min
Feb 7, 5:37 AM CSTSevere Thunderstorm WarningSGFOregon, Shannon23 min
Feb 7, 6:01 AM CSTSpecial Weather StatementSGFOzark29 min
Feb 7, 7:20 AM CSTSpecial Weather StatementSGFOregon25 min
Feb 7, 8:55 AM CSTAreal Flood WarningSGFChristian, Dent, Douglas, Howell, Ozark, Shannon and 5 more8 hr
Feb 7, 9:42 AM CSTAreal Flood WarningSGFHowell, Oregon, Ozark, Shannon10 hr
Feb 7, 12:39 PM CSTAreal Flood WarningSGFDallas, Hickory, Polk3 hr
Feb 7, 4:44 PM CSTAreal Flood WarningSGFChristian, Dent, Douglas, Greene, Howell, Ozark and 5 more17 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.